Tuesday, March 13, 2012

My Issue With "Smash"

Hello love bugs!  Have you been watching NBC's new show, "Smash," starring Katharine McPhee and Megan Hilty?  It's about all the work and drama that goes into staging a Broadway Musical.  McPhee and Hilty compete for the lead role in the musical, and initially Hilty's character, Ivy Lynn, gets the role of a life time:  Marilyn Monroe.

In last night's episode, however, Ivy comes down with a sore throat or inflamed throat - something of that nature.  Her doctor prescribes her prednisone and this becomes the central challenge of the episode.  Other characters claim prednisone is a miracle drug - it will cure her troubles overnight so that she can continue rehearsing to prepare for a big workshop performance.

After taking her very first dose of this wonderdrug, Ivy almost immediately begins to experience the worst of the possible side effects, including....hallucination!  According to WebMD, this is very rare side effect of the drug.  So rare, in fact, it's about halfway down the list of rare side effects!

As someone who lived on prednisone to get through her first year (plus) of life with RA, I found this extremely far-fetched.  I did experience insatiable hunger AND weight gain AND a small bit of 'roid rage, but hallucinations?  Have any of you, fellow sick chicks and dudes, ever experienced such an extreme side effect?  Hit me up in the comments and let me know!



  1. Kat, I didn't see Smash but you are right in your opinion about Prednisone. I had been on Prednisone hi dose to lo doses for 12 years...I never once hallucinated! Just like you said, weight gain (moon face), insatiable hunger and moodiness. It is once again a tragedy that the social media &/or this TV show is portraying the "wonder drug" -Prednisone inappropriately and stretching the truth! Unbelievable and sad! Grrrrr!

  2. Nope, never experienced hallucination. I want to eat anything that comes within a grabbing radius, and I want to throttle my mother-in-law, but that's about it.

  3. @ Terez: Thank you! I wasn't sure if it was just my take on the drug, but I did spend a considerable amount of time as my rheumy helped create a course of action to control my RA. While hallucination IS a listed side effect of the drug, I can't imagine it would happen oh-so-quickly. Obviously, the writers of the show tuned into this side effect because of the drama it added, but I would feel much better if they used a completely made up drug. The last thing we need as an autoimmune community is for the media to SO negatively portray a tool that for some people - like me - is absolutely necessary to gain control of their bodies. I imagine someone being recently diagnosed with RA, and refusing to use prednisone for fear of these side effects after watching the show.

    We also don't need young people trying to acquire prednisone in hopes of getting high or hallucinating!

    Please note, dear readers, I in no way am advocating for the use of prednisone. It's not a great drug to be on long term. But under the careful watch of an experienced physician, it can be a life changer.

  4. no hallucination here, either. vivid dreams, maybe, but mostly insomnia and hunger!

    i really like the show, but i was really surprised by how much focus they put on prednisone. and how many times they said the word prednisone! it was kind of nuts.

  5. @ snow: Hahaha....yes, I was also guilty of the "grabbing radius" when I was on the 'sone.

  6. @ jodi: Vivid dreams...interesting! The show really did focus on it, and made it seem as if it was a secret weapon for actors and singers. I wonder how often it is prescribed in that community. Anyone have an insight?

  7. I saw this too and rolled my eyes-- Although I enjoy "Smash", I was kinda ticked off that they took the Prednisone storyline over the top. I don't watch "House" anymore for this reason-- every awful symptom is chalked up to lupus.

  8. Joanna, it came back again in this week's episode! Thankfully, prednisone was only mentioned in the beginning and not really brought up again.